West Virginia, 2012

Hail and Damaging Wind in West Virginia, May 27, 2012

May 27, 2012 · NWS RLX · 4 events in 2 counties and zones

The first heat wave of the summer occurred during the Memorial Day holiday weekend. On Sunday, the 27th, differential heating and a weak southeast wind flow helped form thunderstorms over the central mountain counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The first heat wave of the summer occurred during the Memorial Day holiday weekend. On Sunday, the 27th, differential heating and a weak southeast wind flow helped form thunderstorms over the central mountain counties. The individual cells moved slowly, while new cells formed on their outflow boundaries. A few of these storms pulsed briefly to severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 27, 12:45 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 12:45 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
145 PM EDT SUN MAY 27 2012

.SYNOPSIS...
WEAK FRONT JUST NORTH OF THE AREA MOVES NORTH AS A WARM FRONT THIS
AFTERNOON. HIGH PRESSURE CONTINUES TO BRINGS SUMMER LIKE WEATHER FOR
MEMORIAL DAY. COLD FRONT BRINGS SHOWERS AND STORMS TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SAME STORY DIFFERENT DAY...CONVECTION IS DEVELOPING ACROSS THE
HIGHER TERRAIN OF WV BUT SO FAR HAS STRUGGLED TO MAINTAIN ITSELF.
THE WEAK BOUNDARY THAT HAS BEEN STALLED NORTH OF OUR CWA IS STARTING
TO PUSH BACK NORTH AS A WARM FRONT...AND MAY BE ABLE TO FIRE SOME
CONVECTION CLOSE TO OUR VERY NORTHERN ZONES BUT UNCERTAIN IF THEY
WILL ACTUALLY MAKE IT INTO OUR FORECAST AREA OR NOT. DO HAVE SLIGHT
CHANCE POPS WEST TO ABOUT THE OHIO RIVER RIGHT ALONG OUR NORTHERN
CWA BORDER. THERE IS PLENTY OF INSTABILITY...BUT SHEAR IS FAIRLY
WEAK. IF CONVECTION DOES IMPACT THIS AREA...COULD GET SOME SMALL
HAIL AND GUSTY WINDS...BUT NOT ANYTHING WIDESPREAD. JUST LIKE THE
LAST FEW DAYS...CONVECTION SHOULD BE DIURNAL AN BEGIN FADING OFF
AFTER 00Z. EXPECT A DRY NIGHT...AT LEAST IN TERMS OF PRECIP...WITH
POPS INCREASING AGAIN ON MONDAY IN ANOTHER RELATIVELY UNSTABLE BUT
LOW SHEAR DAY. NAM DOES INDICATE A LITTLE SURFACE
CONVERGENCE...MAYBE ALONG AN OUTFLOW BOUNDARY FROM CONVECTIVE
COMPLEX FARTHER OF TO THE NORTHWEST TONIGHT. SO WILL HAVE TO WATCH
FOR INDICATIONS OF THIS WHICH COULD LEAD TO MORE COVERAGE.

WILL SEE ANOTHER MILD NIGHT TONIGHT...WITH DEWPOINTS IN THE 60S.
STAYED ON THE HIGH SIDE OF GUIDANCE FOR DEWPOINTS AS IT SEEMS MOS
NUMBERS HAVE BEEN A BIT LOW THE LAST FEW DAYS. MEMORIAL DAY WILL BE
ANOTHER HOT ONE AS AFTERNOON TEMPS CLIMB INTO THE 90S ACROSS THE
LOWLANDS AND UPPER 70S AND 80S IN THE MOUNTAINS. ACCORDING TO THE
NAM...WARMEST 850S TODAY ARE ACROSS SE OHIO AND THE TRI-STATE
AREA...WHICH WILL SHIFT TO SOUTHERN WEST VIRGINIA INTO VIRGINIA
TOMORROW. SO HAVE HIGHS FOR MONDAY A BIT COOLER IN SE OHIO THAN FOR
TODAY...BUT A BIT WARMER DOWN INTO THE COAL FIELDS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
THE NAM/GFS/CMC-REGIONAL AND THE PREVIOUS SREF SUGGESTED AFTERNOON
CONVECTION DEVELOPING ALONG THE EASTERN MOUNTAINS...AND AHEAD OF AN
APPROACHING COLD FRONT OVER PORTIONS OF SOUTHEAST OH LATE MONDAY.
EXPECT FEW OUTFLOW BOUNDARIES ENTERING SOUTHEAST OH MONDAY
AFTERNOON...WITH DEWPOINTS IN THE UPPER 60S AHEAD OF THE
FRONT...HAVE INTRODUCED CHANCE POPS ACCORDINGLY. AFTERNOON
CONVECTION SHOULD DECREASE BY SUNSET MONDAY EVENING.

STRONGER CONVECTION ASSOCIATED WITH THE COLD FRONT ITSELF WILL IS
EXPECTED TO REACH THE OH RIVER TUESDAY AFTERNOON. INCREASED POPS TO
HIGH LIKELY CLOSER TO SREF/NAM MODELS.

MINOR TEMPERATURE CHANGES NOTED. BLENDED ONCE AGAIN BIAS CORRECTED
VERSIONS OF SREF/GMOS THROUGH THE PERIOD.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE PATTERN CHANGE TO COOLER THAN NORMAL TEMPERATURES STILL APPEAR
LIKELY AS WE END THE MONTH OF MAY AND FLIP THE CALENDAR TO JUNE.

EVEN THOUGH THE FIRST FRONT IS WEAKENING...THERE APPEARS ENOUGH 850
TO 700 MB FLOW TO BRING LOWER POPS EAST FASTER BY WEDNESDAY.  SO WAS
A BIT FASTER LOWERING POPS OVERNIGHT TUESDAY NIGHT INTO WEDNESDAY
MORNING. TRIED TO KEEP MOST AREAS DRY ON WEDNESDAY.

THE BROAD MID LEVEL TROF DEVELOPING OVER THE GREAT LAKES AND MIDWEST
BY DAY 6 AND 7...MAKES IT HARD TO PINPOINT TIMING OF HIGHER POPS AT
THE END OF THE WEEK.  HAVE POPS INCREASING BY THURSDAY NIGHT AND
LINGER INTO FRIDAY EVENING.  EVENTUALLY WE MAY BE ABLE TO SHORTEN
THE DURATION.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
CONVECTION ONCE AGAIN DEVELOPING OVER THE NORTHERN MOUNTAINS. VFR
EXPECTED THROUGH THE EVENING...HOWEVER MVFR POSSIBLE IN AND AROUND
THE STRONGER CELLS. OVERALL PATTERN NOT MUCH DIFFERENT THAN LAST
NIGHT...SO USED OBS FROM LAST NIGHT AS A BASIS FOR ADDING FOG
TONIGHT. AGAIN...EXPECT HAZE TO LINGER INTO MID MORNING..BUT
GENERALLY VFR FOR MONDAY AFTER THE FOG DISSIPATES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: TIMING AND DENSITY OF FOG/REDUCED VIS OVERNIGHT
INTO MONDAY MORNING MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/TRM/MZ
NEAR TERM...MZ
SHORT TERM...ARJ
LONG TERM...KTB
AVIATION...MZ
Hazardous weather outlook, May 27, 2:39 AM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT SUN MAY 27 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
339 AM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 11:34 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EDT SUN MAY 27 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-271930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON
1234 PM EDT SUN MAY 27 2012

USE COMMON SENSE...AND BE EXTRA CAUTIOUS IN THE HEAT OF THIS
AFTERNOON AND EARLY THIS EVENING.

LIMIT STRENUOUS ACTIVITIES...AVOID PROLONGED WORK OR EXERCISE IN
THE SUN...OR IN POORLY VENTILATED AREAS.

STAY HYDRATED...DRINK PLENTY OF NON ALCOHOLIC BEVERAGES. TAKE BREAKS
IN THE SHADE OR IN AN AIR CONDITIONED BUILDING...AND USE SUNBLOCK
LOTION. MAKE SURE YOUR PETS AND LIVESTOCK HAVE ACCESS TO SHADE
AND FRESH WATER TOO.

THE VERY YOUNG AND THE ELDERLY ARE MOST VULNERABLE TO THE HEAT.

ALSO...NEVER LEAVE CHILDREN OR PETS IN AN UNATTENDED CLOSED VEHICLE.

KTB
Special weather statement, May 27, 1:49 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT SUN MAY 27 2012

WVZ038-046-047-271915-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
249 PM EDT SUN MAY 27 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POCAHONTAS...EAST
CENTRAL WEBSTER AND SOUTHWESTERN RANDOLPH COUNTIES...

AT 243 PM EDT...A STRONG SLOW MOVING THUNDERSTORM WAS LOCATED 13
MILES EAST OF WEBSTER SPRINGS...MOVING SOUTH AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN...UP TO AN INCH PER HOUR...WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM
THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR BERGOO AROUND 320 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8012 3840 8039 3865 8027 3860 8005

12
Special weather statement, May 27, 2:00 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN MAY 27 2012

WVZ046-047-271930-
POCAHONTAS WV-RANDOLPH WV-
300 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN RANDOLPH AND NORTHEASTERN
POCAHONTAS COUNTIES...

AT 254 PM EDT...STRONG THUNDERSTORMS WERE NEARLY STATIONARY ALONG A
LINE FROM 20 MILES SOUTH OF BAYARD TO 16 MILES SOUTHEAST OF ELKINS
TO 13 MILES NORTHEAST OF CASS SCENIC RAILROAD.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN...UP TO AN INCH PER HOUR...WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR CHEAT BRIDGE AROUND 310 PM AND DRYFORK
AROUND 330 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3892 7937 3893 7944 3889 7946 3889 7951
      3884 7953 3878 7950 3866 7959 3866 7962
      3861 7962 3840 7985 3863 8000 3901 7961
      3898 7951 3897 7936 3896 7934

12
Special weather statement, May 27, 2:14 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT SUN MAY 27 2012

WVZ037-038-046-047-271945-
NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
314 PM EDT SUN MAY 27 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN NICHOLAS...SOUTHWESTERN
RANDOLPH...WEBSTER AND WESTERN POCAHONTAS COUNTIES...

AT 311 PM EDT...STRONG THUNDERSTORMS WERE NEARLY STATIONARY ALONG A
LINE FROM 14 MILES NORTHWEST OF CASS SCENIC RAILROAD TO 5 MILES
SOUTH OF WEBSTER SPRINGS TO 7 MILES WEST OF RICHWOOD...MOVING
SOUTHWEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN...UP TO AN INCH PER HOUR...WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR BERGOO AROUND 350 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3806 8029 3812 8037 3822 8037 3826 8044
      3810 8069 3831 8086 3859 8043 3875 8016
      3874 8013 3877 8011 3840 7985

12

The radar

The Charleston,WV radar (KRLX), 157 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
May 27, 2:36 PM EST
Where
Randolph County, 4 mi S of Huttonsville
Measured
1 in hail
Reported by
Public
Coordinates
38.662, -79.980

Hail, Randolph

When
May 27, 3:37 PM EST
Where
Randolph County, Huttonsville
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
38.720, -79.980

Hail, Nicholas

When
May 27, 4:05 PM EST
Where
Nicholas County, Craigsville
Measured
0.88 in hail
Reported by
Public
Coordinates
38.330, -80.650

Thunderstorm Wind, Nicholas

When
May 27, 4:09 PM EST
Where
Nicholas County, Calvin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.330, -80.720

Several large branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374584, 374585, 374582, 374583.